Indiana, 2015Damaging Winds in Indiana, May 11, 2015
May 11, 2015 · NWS IND · 5 events in 3 counties and zones
A north-south line of scattered thunderstorms intensified as it moved through the eastern half of central Indiana, producing wind damage across a few counties in east-central Indiana during the afternoon of May the 11th. These storms occurred ahead of a frontal boundary sweeping from west to east across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A north-south line of scattered thunderstorms intensified as it moved through the eastern half of central Indiana, producing wind damage across a few counties in east-central Indiana during the afternoon of May the 11th. These storms occurred ahead of a frontal boundary sweeping from west to east across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 9:30 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, May 11, 9:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 AM EDT MON MAY 11 2015
.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 310 AM EDT MON MAY 11 2015
A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON. IN
THE WAKE OF THIS FRONT...HIGH PRESSURE WILL BUILD IN FOR THE MIDDLE
PARTS OF THE WEEK. ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA BY
LATE THIS WEEK AND ON INTO NEXT WEEKEND.
&&
.NEAR TERM /REST OF TODAY/...
ISSUED AT 943 AM EDT MON MAY 11 2015
FORECAST IS PRETTY MUCH ON TRACK. ADJUSTED HOURLY POPS BASED ON
LATEST RADAR TRENDS...BUT CATEGORICAL POPS ALL AREAS AT SOME POINT
TODAY STILL LOOK GOOD AS COLD FRONT PUSHES INTO THE AREA.
SATELLITE SHOWS THAT THE EASTERN FORECAST AREA WILL GET SOME HEATING
THIS MORNING. BUMPED UP HIGH TEMPERATURES A BIT FAR EAST BASED ON
THIS HEATING. MAY HAVE TO ADJUST MORE LATER AS TRENDS BECOME CLEARER.
WITH THIS HEATING THE EASTERN FORECAST AREA LOOKS TO HAVE THE BETTER
CHANCE FOR SEVERE WEATHER SINCE INSTABILITY SHOULD BE GREATEST
THERE. THE STORM PREDICTION CENTER DID MOVE THE SLIGHT RISK SLIGHTLY
FARTHER EAST...BUT MOST OF THE FORECAST AREA REMAINS IN IT FOR NOW.
PREVIOUS DISCUSSION FOLLOWS....
ISSUED AT 310 AM EDT MON MAY 11 2015
MODELS INDICATE COLD FRONT...CURRENTLY APPROACHING THE MISSISSIPPI
RIVER...IS EXPECTED TO MOVE THROUGH THE LOCAL AREA THIS AFTERNOON.
OUTFLOW BOUNDARY FROM LAST EVENING/S CONVECTION HAS PUSHED WELL TO
THE SOUTH AND EAST...EXTENDING FROM OHIO SOUTHWESTWARD THROUGH
EASTERN KENTUCKY AND INTO NORTHWEST TENNESSEE. APPEARS THE LEADING
EDGE OF THE BETTER LIFT WILL BE ARRIVING BY THE LATE MORNING
HOURS...SO EXPECTING PRECIPITATION TO START INCREASING IN COVERAGE
BY THAT TIME. WIND FIELDS CONTINUE TO LOOK FAVORABLE FOR A SEVERE
WIND THREAT WITH GOOD ALIGNMENT OF THE LOW AND MID LEVEL JETS...BUT
LAPSE RATES ARE QUITE POOR TODAY...WHICH MAY WORK AGAINST AN
ORGANIZED SEVERE THREAT.
BASED ON ABOVE...WILL GO WITH HIGH POPS ALL AREAS TODAY. GIVEN
EXPECTED LOCATION OF COLD FRONT AND BEST LIFT...APPEARS THE MOST
LIKELY TIMING OF THE SEVERE THREAT WILL BE AROUND 111600Z-112300Z.
HIGHS TODAY WILL BE TRICKY...DEPENDING ON HOW MUCH PRECIPITATION
DEVELOPS AHEAD OF COLD FRONT. THERE IS CURRENTLY QUITE A BIT OF
CLOUD COVER UPSTREAM...SO WILL ACCEPT THE GFS MOS HIGHS TODAY. IF
CLOUD COVER CAN THIN OUT FOR A TIME LATER TODAY...HIGHS WILL
PROBABLY BE A CATEGORY OR TWO TOO COOL.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
ISSUED AT 310 AM EDT MON MAY 11 2015
MODELS SUGGEST COLD FRONT WILL BE EXITING THE EASTERN ZONES BY EARLY
THIS EVENING...SO WILL KEEP SOME CHANCE POPS OVER THESE AREAS FOR A
FEW HOURS THIS EVENING TO COVER ANY LINGERING ACTIVITY.
REST OF THE SHORT TERM LOOKS DRY WITH SURFACE HIGH PRESSURE BUILDING
IN.
BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS HIGHS FOR
WEDNESDAY LOOK A LITTLE WARM. WILL SHAVE ABOUT A CATEGORY OFF THE
GUIDANCE HIGHS IN THAT PERIOD. THE REMAINDER OF THE PERIODS LOOK
REASONABLE AT THIS TIME.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
ISSUED AT 310 AM EDT MON MAY 11 2015
AN UNSETTLED WEATHER PATTERN WILL RETURN THROUGHOUT THE EXTENDED AS
A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY OVER THE REGION. A
WARMER AND MORE HUMID AIRMASS WILL RETURN OVER THE WEEKEND.
HIGH PRESSURE WILL BE IN THE PROCESS OF MOVING AWAY TO THE EAST AT
THE BEGINNING OF THE EXTENDED...WITH LOW PRESSURE AND AN ASSOCIATED
WAVE ALOFT TRACKING INTO THE LOWER GREAT LAKES. THE APPROACH OF
THESE FEATURES WILL PROMPT DEEPER MOISTURE ADVECTION INTO THE OHIO
VALLEY THURSDAY NIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING AND CONTINUING INTO FRIDAY.
A STRONG UPPER LOW WILL MOVE ONTO THE PACIFIC COAST FRIDAY...SLOWLY
MEANDERING NORTHEAST INTO THE UPPER MIDWEST BY EARLY NEXT WEEK.
TRACK OF THE UPPER LOW AND PRESENCE OF RIDGING ALOFT JUST TO OUR
SOUTHEAST WILL KEEP THE REGION IN A MOIST SOUTHWEST FLOW ALOFT. WITH
THE FRONTAL BOUNDARY OSCILLATING ACROSS THE AREA OVER THE WEEKEND...
CHANCE POPS REMAINS WARRANTED. HIGHS WILL WARM THROUGH THE 70S INTO
THE LOWER 80S BY EARLY NEXT WEEK.
&&
.AVIATION /DISCUSSION FOR 111500Z KIND TAF UPDATE/...
ISSUED AT 1030 AM EDT MON MAY 11 2015
AN OUTFLOW BOUNDARY WAS JUST WEST OF KIND FROM SHOWERS OVER WESTERN
INDIANA. THIS MAY CAUSE WINDS TO VEER TO THE WEST SHORTLY AFTER
FORECAST ISSUANCE. WITH MOST OF THE SHOWERS MOVING NORTH NORTHEAST
DELAYED STARTING TIME SLIGHTLY OF PRECIPITATION. OTHERWISE...ONLY
MINOR TWEAKS TO REST OF TAF AS FORECAST IS ON TRACK.
PREVIOUS AVIATION DISCUSSION FOLLOWS...
VFR CONDITIONS LARGELY EXPECTED THROUGHOUT THE PERIOD...WITH
RESTRICTIONS POSSIBLE WITHIN CONVECTION THROUGH THE AFTERNOON.
LARGE AREA OF CONVECTION EXTENDING FROM CENTRAL ILLINOIS SOUTH-
SOUTHWEST INTO ARKANSAS AND LOUISIANA EARLY THIS MORNING. THIS
AREA OF SHOWERS AND THUNDERSTORMS WILL MAKE IT TO BOTH KHUF AND
KLAF AROUND ISSUANCE TIME...AND SHOULD BE SET TO IMPACT KBMG AND
KIND BY 14Z. STORMS ARE LIKELY TO WEAKEN AS THEY ARRIVE...AND WILL
MAINTAIN A P6SM PREVAILING -SHRA WITH VCTS MENTION AT ALL SITES.
UNCERTAINTY REMAINS WITH RESPECT TO MORE INTENSE CONVECTIVE
DEVELOPMENT AHEAD OF THE FRONT THIS AFTERNOON...AS MORNING RAIN
AND ABUNDANT CLOUD COVER SHOULD HAMPER HEATING AND AVAILABLE
INSTABILITY. PRESENCE OF A 50KT LOW LEVEL JET EXPANDING INTO THE
FORECAST AREA HOWEVER SHOULD ENABLE ADDITIONAL STORMS TO FIRE
THROUGH THE AFTERNOON. THE LOW LEVEL JET WILL ALSO ENHANCE WIND
GUSTS...WITH PEAK GUSTS AT 25-30KTS THIS AFTERNOON OUT OF THE
SOUTHWEST.
THE COLD FRONT WILL TRACK ACROSS THE FORECAST AREA DURING THE LATE
AFTERNOON AND EARLY EVENING...WITH ALL CONVECTION SHIFTING EAST BY
00Z. WIND GUSTS WILL DROP OFF TONIGHT AS SKIES BECOME MAINLY
CLEAR.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM....RYAN
AVIATION...RYAN/JH
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 11, 4:25 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 AM EDT MON MAY 11 2015
INZ021-028>031-035>049-051>057-060>065-067>072-121000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
525 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORM ACTIVITY IS EXPECTED TODAY INTO THE EVENING
HOURS OF TONIGHT. PRESENT INDICATIONS ARE SOME OF THE STORMS MAY
BE SEVERE.
HAZARDS: MAIN HAZARDS ARE DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING...REDUCED VISIBILITY DUE TO BRIEF HEAVY RAINFALL.
SECONDARY HAZARDS ARE LARGE HAIL AND ISOLATED TORNADOES.
TIMING: BEST THREAT FOR SEVERE STORMS FROM THE MIDDAY HOURS INTO
EARLY THIS EVENING.
DISCUSSION: A COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL
INDIANA THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORM
ACTIVITY WILL INCREASE BY THE LATE MORNING HOURS AS THE COLD FRONT
APPROACHES...WITH MOST OF THE ACTIVITY OCCURRING FROM AROUND
MIDDAY INTO THE EARLY EVENING HOURS. THE THREAT FOR SEVERE STORMS
WILL END WITH THE PASSAGE OF THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS THE END OF THE
WEEK...FROM THURSDAY NIGHT THROUGH NEXT WEEKEND. AT THIS
TIME...SEVERE STORMS ARE NOT EXPECTED.
WEST WINDS MAY GUST TO AROUND 35 MPH DURING THE DAY ON TUESDAY.
DISCUSSION: HIGH PRESSURE WILL PROVIDE DRY CONDITIONS FOR THE
MIDDLE PARTS OF THE WEEK. A FRONTAL SYSTEM MAY AFFECT THE AREA
TOWARDS THE END OF THE WEEK...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM THE MIDDAY HOURS THROUGH
EARLY THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
JAS
In the hours before
Special weather statement, May 11, 12:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EDT MON MAY 11 2015
INZ065-072-111745-
DECATUR-JENNINGS-
109 PM EDT MON MAY 11 2015
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN DECATUR AND NORTHERN
JENNINGS COUNTIES UNTIL 145 PM EDT...
AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH VERNON...OR 15 MILES EAST OF
SEYMOUR...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUTLERVILLE...
WESTPORT...
MILLHOUSEN...
NEWPOINT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3919 8543 3909 8543 3894 8562 3904 8575
3939 8536 3935 8529 3927 8529
TIME...MOT...LOC 1709Z 219DEG 43KT 3904 8560
50Thunderstorm Wind, Bartholomew
- When
- May 11, 1:00 PM EST
- Where
- Bartholomew County, 2.16 mi SSE of Clifford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.250, -85.858
Large trees were downed and a semi-truck was blown over due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Rush
- When
- May 11, 1:36 PM EST
- Where
- Rush County, 1.06 mi E of Rushville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.620, -85.430
A tree, 3 to 4 feet in diameter, was downed in a cemetery near the intersection of North Fort Wayne Road and 11th Street due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Randolph
- When
- May 11, 2:00 PM EST
- Where
- Randolph County, 0.69 mi N of Parker City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $19,000
- Reported by
- Public
- Coordinates
- 40.190, -85.200
Trees and power lines were downed in and just south of Parker City due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Randolph
- When
- May 11, 2:05 PM EST
- Where
- Randolph County, 0.69 mi N of Farmland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -85.130
Numerous trees were reported down across the Farmland area due to damaging thunderstorm wind gusts. Trees were reported to be down on a residence, unoccupied vehicles, and down across a road blocking traffic.
Thunderstorm Wind, Randolph
- When
- May 11, 2:16 PM EST
- Where
- Randolph County, 0.21 mi ESE of Deerfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.279, -84.976
Power lines were reported down across Highway 27 near State Route 28 due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
- Damaging Winds in New York, May 11, 2015$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579970, 579971, 579974, 579973, 579977.